Product Liability

High doses of cholesterol-lowering drug linked to risk of muscle injury

People who take the highest dose of a cholesterol-lowering medication simvastatin are at an increased risk of muscle injury, according to the Food and Drug Administration (FDA). The agency made the announcement following a review of data from a large clinical trial as well as other sources. Simvastatin is sold as a single-ingredient generic medication, under the brand-name Zocor, and in combination with esetimibe as Vytorin, and niacin as Simcor.

The data came partially from the Study of the Effectiveness of Additional Reductions in Cholesterol and Homocysteine (SEARCH) clinical trial. Other data came from other clinical trials, observational studies, adverse event reports, and data on prescription use of simvastatin to better understand the relationship between high-dose simvastatin use and muscle injury.

The muscle injury, called myopathy, is a known side effect with all statin drugs. It causes muscle pain, tenderness or weakness, and an elevation of a muscle enzyme in the blood called creatine kinase. The higher the dose of statin, the greater a patients’ risk of developing myopathy. Other drugs used with simvastatin may also increase one’s risk of myopathy.

The most serious form of myopathy is rhabdomyolysis, a condition that can damage the kidneys. Patients with rhabdomyolysis may have the same muscle symptoms as well as dark or red urine and feel fatigued. The condition can lead to kidney failure, which can be fatal. Risk factors for rhabdomyolysis include age older than 65, hypothyroidism, and poor kidney function.

Patients are advised to not stop taking simvastatin unless instructed to do so by their health care professional. Any medical symptoms experienced by patients should be reported to their doctors.